Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 13, 2021Buchanan County, Virginia

NWS Charleston, WV issued this special weather statement at Jun 13, 2021, 8:24 PM EDT for Buchanan County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2021, 8:24 PM EDT (00:24 UTC)
Expired
Jun 13, 2021, 9:00 PM EDT
In force
36 min
Issued by
NWS Charleston, WV

County Buchanan County, VA

The radar

The Charleston,WV radar (KRLX), 122 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:50 PM EDTTSTM WND DMG2 Ne Grundy, VAONE PERSON INJURED FROM TREE DOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

648 
WWUS81 KRLX 140024
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
824 PM EDT Sun Jun 13 2021

VAZ004-WVZ033-140100-
Buchanan-McDowell-
824 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND SOUTHWESTERN
MCDOWELL COUNTIES...

At 823 PM EDT, a strong thunderstorm was located over Paw Paw, or 11
miles north of Grundy, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grundy, Paw Paw, Big Rock, Stacy, Vansant, Hurley, Jolo, Oakwood and
Roseann.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3737 8221 3752 8200 3721 8167 3721 8168
      3724 8172 3724 8174 3720 8176 3718 8185
      3713 8192 3713 8196 3712 8197 3713 8199
      3711 8201
TIME...MOT...LOC 0023Z 324DEG 28KT 3744 8209 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 13, 7:33 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 13, 7:33 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
733 PM EDT Sun Jun 13 2021

.SYNOPSIS...
Cold front crosses tonight with showers and storms ending late.
A reinforcing cold front crosses Monday evening. High pressure
mid/late next week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 725 PM Sunday...
Showers and thunderstorms associated with a cold front,
currently near the Ohio River, will continue to wind down in the
next two hours. There have been numerous reports of trees down,
and some minor flash flooding with some of the storms. Clearing
is slowly starting to take hold just to the north of the CWA,
and expect at least some breaks in the cloud cover, particularly
north of the Ohio River. With the widespread precipitation, am
expecting a widespread fog to develop overnight.

As of 230 PM Sunday...

 	Slight Risk for Severe Thunderstorms Today...

At the time of writing showers and thunderstorms were firing up
across Ohio and northern West Virginia in alignment with a
digging shortwave trough and accompanying surface cold front.
With convective parameters of 800-1000 J/kg of DCAPE and 20-25
kts of bulk shear noted on Mesoanalysis, the main concern with
storms that do have the capability of growing to strong to
severe levels will be the potential for downbursts and damaging
wind gusts. Forecast soundings denote freezing levels of 13-14
kft for today, which is plausible for healthy vertical cells to
produce hail. On top of that, training cells poses a concern for
high water issues given previously tarnished flash flood
guidance. A Severe Thunderstorm Watch has been issued for the
northern portions of the forecast area and will remain in effect
until 7 PM as it currently stands.

These showers and storms will continue to propagate
southeastward after transpiring through this evening ahead of
the aforementioned cold frontal passage progged to occur late
tonight. 12z suite CAMs hint this line will push east of the
Appalachians after 8-10 PM, leaving behind leftover showers
along the higher terrain before destabilizing heading into the
overnight period. Dewpoints will remain in the 60s in the wake
of FROPA tonight, with another decent signal for low stratus and
fog across the area heading into Monday morning.

A brief lull in precipitation will take shape for the start of
the work week before a reinforcing cold front arrives Monday
afternoon. Its parent shortwave sinks down from the Upper Great
Lakes and sweeps the surface boundary through northern West
Virginia during the later half of the day. Dewpoints in the 60s
will still have residence over the area when the secondary front
arrives, prompting another round of showers and storms. The
severity threat will be less than what is being observed today,
but a marginal risk will be in effect for portions of southeast
Ohio and northern West Virginia.

Temperatures today and Monday ahead of the frontal boundaries
will boost up into the mid to upper 80s across the lowlands.
Overnight lows approach the mid 60s, further solidifying the
potential for fog for the Monday morning commute.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM Sunday...

The reinforcing cold front makes its final passage overnight
Monday with precip wrapping up along the mountains in
accordance. Colder northwest air will arrive in its wake,
prompting highs to tumble on Tuesday into the upper 70s in the
lowlands and 60s for the highest elevations. Mostly dry weather
takes shape for a brief time on Tuesday before yet another
disturbance in a series of shortwaves plunges down into western
Pennsylvania during peak heating hours. This imposes potential
for showers and storms across our northeastern zones, but in a
much lesser capacity compared to the last several days.

Stout high pressure prevails upstream over the Great Lakes for
midweek, providing subsidence over the Central Appalachians to
finally allow a dry spell to take shape. Dewpoints will become
depleted as dry air settles overhead, allowing for a Chamber of
Commerce day on Wednesday with temperatures hovering in the mid
70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 300 PM Sunday...

High pressure will remain parked nearby through the majority of
the work week with cooler than normal air in place. As this
surface feature exits off the Carolina coast, return flow will
transpire and usher in Gulf moisture in time for a system
gearing up for the start of the weekend. This northern stream
disturbance may tap into a tropical airmass emerging out of the
Gulf of Mexico, setting up for a wet weekend ahead.

Temperatures return to near seasonable levels by the end of the
work week within the southwesterly flow regime.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 730 PM Sunday...
Showers and thunderstorms are quickly winding down across
southern WV and southwest VA this evening, and expect area to be
convection free by 03Z. Expect brief IFR conditions and strong
gusty winds in the vicinity of storms.

After 06Z, expecting widespread LIFR/VLIFR fog to form.
Conditions will gradually improve to VFR after 12-14Z Monday.
Winds on Monday will be mainly westerly, with gusts in the teens
to lower 20 kts expected to develop particularly after 17Z. IFR
or worse fog will be possible again Monday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z
TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of fog or stratus
tonight may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            MON 06/14/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    L    L    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    M    L    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    M    H    H    H    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    M    M    L    L    L    L    L
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    L    L

AFTER 00Z TUESDAY...
IFR in fog possible most mornings this week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK
NEAR TERM...SL/MEK
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...SL
Hazardous weather outlook, Jun 13, 5:03 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
503 PM EDT Sun Jun 13 2021

KYZ101-103-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-039-
040-519>526-142115-
Greenup-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
503 PM EDT Sun Jun 13 2021

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio and much of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

There is also a marginal risk for excessive rainfall again mainly
during the afternoon and evening. Although the thunderstorms will
not be as slow moving, nor the atmosphere as moist, as during late
last week, rainfall can become locally excessive if thunderstorms
hit
the same location more than once, especially given moist soil
conditions from the recent rainfall last week.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and storms are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-105-VAZ003-004-WVZ024>026-033-034-515>518-142115-
Carter-Lawrence KY-Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
503 PM EDT Sun Jun 13 2021

...SEVERE THUNDERSTORM WATCH 267 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast West
Virginia and southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is also a marginal risk for excessive rainfall today, again
mainly during the afternoon and evening. Although the thunderstorms
will not be as slow moving, nor the atmosphere as moist, as during
late last week, rainfall can become locally excessive if
thunderstorms hit the same location more than once, especially given
moist soil conditions from the recent rainfall last week.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 13, 7:51 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FLASH FLOOD      CLARKSBURG              39.28N  80.33W
06/13/2021                   HARRISON           WV   911 CALL CENTER

            FLOODING REPORTED ALONG RODNEY STREET IN CLARKSBURG

&&

EVENT NUMBER RLX2100731

SL
Local storm report, Jun 13, 7:52 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     FLASH FLOOD      STONEWOOD               39.25N  80.31W
06/13/2021                   HARRISON           WV   911 CALL CENTER

            FLOODING REPORTED ALONG ELK AVE IN STONEWOOD

&&

EVENT NUMBER RLX2100732

SL
Local storm report, Jun 13, 7:54 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
754 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     CLARKSBURG              39.28N  80.33W
06/13/2021                   HARRISON           WV   911 CALL CENTER

            TREE DOWN ALONG GLEN FALLS ROAD

&&

EVENT NUMBER RLX2100733

SL
Local storm report, Jun 13, 7:56 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
756 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     SALEM                   39.28N  80.57W
06/13/2021                   HARRISON           WV   911 CALL CENTER

            TREE DOWN ALONG BUFFALO CALF ROAD

&&

EVENT NUMBER RLX2100734

SL
Local storm report, Jun 13, 8:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
801 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      BIG SPRINGS             38.99N  81.07W
06/13/2021                   CALHOUN            WV   PUBLIC

            FLOODING OBSERVED IN BIG SPRINGS. TIME ESTIMATED FROM
            RADAR

&&

EVENT NUMBER RLX2100736

SL
Special weather statement, Jun 13, 8:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
824 PM EDT Sun Jun 13 2021

VAZ004-WVZ033-140100-
Buchanan-McDowell-
824 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN AND SOUTHWESTERN
MCDOWELL COUNTIES...

At 823 PM EDT, a strong thunderstorm was located over Paw Paw, or 11
miles north of Grundy, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grundy, Paw Paw, Big Rock, Stacy, Vansant, Hurley, Jolo, Oakwood and
Roseann.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3737 8221 3752 8200 3721 8167 3721 8168
      3724 8172 3724 8174 3720 8176 3718 8185
      3713 8192 3713 8196 3712 8197 3713 8199
      3711 8201
TIME...MOT...LOC 0023Z 324DEG 28KT 3744 8209

19

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:00 PM EDTFlash Flood WarningRLXBoone, Fayette, Kanawha, Raleigh2 hr
Jun 14, 12:33 AM EDTSpecial Weather StatementRLXPocahontas117 min
Jun 14, 1:28 AM EDTAreal Flood WarningRLXPocahontas3 hr
Jun 14, 6:14 PM EDTSevere Thunderstorm WarningRLXDoddridge, Pleasants, Ritchie, Tyler46 min
Jun 14, 6:39 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Taylor, Tyler36 min
Jun 14, 6:54 PM EDTSevere Thunderstorm WarningRLXBarbour, Taylor36 min
Jun 14, 6:57 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Lewis, Pleasants, Ritchie, Tyler48 min
Jun 14, 7:10 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor34 min
Jun 14, 7:34 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Lewis, Ritchie41 min
Jun 14, 7:41 PM EDTSevere Thunderstorm WarningRLXDoddridge, Harrison, Lewis, Upshur34 min
Jun 14, 7:43 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Taylor32 min
Jun 14, 5:30 PM EDTSpecial Weather StatementRLXWashington30 min
Jun 14, 5:55 PM EDTSpecial Weather StatementRLXMeigs35 min
Jun 13, 8:55 PM EDTSpecial Weather StatementRLXBuchanan35 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.